Illinois, 2004Flash Flood in Illinois, September 14, 2004
September 14, 2004 · NWS ILX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 14, 12:55 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 14, 12:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT TUE SEP 14 2004
.DISCUSSION...
SHORT TERM...TODAY THROUGH THURSDAY...
BIGGEST CHALLENGE THIS AFTERNOON IS RELATED TO TIMING PRECIPITATION
RELATED TO INCOMING FRONTAL SYSTEM WEDNESDAY INTO THURSDAY.
12Z GFS AND ETA SUGGEST ONGOING ACTIVITY IS EXPECTED TO DIMINISH
LATER THIS AFTERNOON AS WAVE MOVES NORTHEAST OF FORECAST AREA.
LATEST RUC KEEPS LIFT IN PLACE IN NORTH AND EAST THROUH 00Z BUT
DECREASES BY 03Z. RUC HAS BEEN HANDLING PRECIP RELATIVELY WELL TODAY
AND ANTICIPATE ADDING SLIGHT CHC POPS TO NORTH AND EAST FOR EARLY
EVENING...BUT WILL MAKE FINAL DECISION JUST BEFORE PUBLISHING FINAL
GRIDS.
12Z NCEP MODELS HAVE SLOWED FRONT APPROACHING ILLINOIS ON WEDNESDAY.
THIS SHOULD ALLOW DECENT INSOLATION THROUGH MUCH OF THE DAY
ENHANCING INSTABILITY. WHERE THIS INSTABILITY INTERACTS WITH THE
BEST DYNAMICS ASSOCIATED WITH SIGNIFICANT SHORT WAVE MOVING ACROSS
MISSISSIPPI RIVER THERE IS A CHANCE OF STRONG CONVECTION. BOTH ETA
AND GFS SUGGESTS THIS THREAT AREA WILL BE PRIMARILY NORTH OF I-72
LATE WEDNESDAY AFTERNOON AND EVENING.
GFS AND ETA BOTH HAVE SLOWED FRONTS EXIT FROM SOUTHEAST ILLINOIS
COMPARED TO PREVIOUS RUNS AS RIDGE BUILDS AHEAD OF IVAN. WILL KEEP
POPS GOING THROUGH THURSDAY OVER SOUTHEAST ILLINOIS WHERE POST
FRONTAL PRECIP MAY BE ENHANCED BY POTENTIAL OVERRUNNING OF THE
BOUNDARY BY TROPICAL MOISTURE ON FRINGE OF HURRICANE IVAN REMNANTS.
LONG TERM...FRIDAY THROUGH TUESDAY...
NEXT CHALLENGE WILL BE WHETHER SOUTHEAST ILLINOIS WILL BE
ADDITIONALLY IMPACTED BY MOISTURE ASSOCIATED WITH THE REMNANTS IVAN.
12Z MODELS SUGGEST THAT PRECIP WILL REMAIN GENERALLY SOUTHEAST OF
FORECAST AREA. HOWEVER...THERE IS VERY LIGHT STEERING FLOW PROGGED
AND ANY DRIFT TO THE WEST OF FORECASTED POSITION MAY BRING SOME
PRECIP INTO AREA SOUTHEAST OF I-70 FRIDAY AND FRIDAY NIGHT. FOR NOW
WILL KEEP THIS AREA DRY...BUT WILL MONITOR CLOSELY FOR CHANGES IN
THE TRACK OF IVAN.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
BARKER
Hazardous weather outlook, Sep 14, 12:13 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
113 PM CDT TUE SEP 14 2004
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
113 PM CDT TUE SEP 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THE EARLY
EVENING HOURS ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME.
HOWEVER...SOME OF THESE STORMS MAY PRODUCE BRIEF HEAVY
DOWNPOURS...DANGEROUS LIGHTNING...AND WIND GUSTS UP TO 40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY
MAINLY ALONG AND NORTH OF INTERSTATE 72. THE PRIMARY THREAT AT THIS
TIME WILL BE DAMAGING WINDS AND LARGE HAIL FROM THESE STORMS. A SLOW
MOVING COLD FRONT WILL MOVE EAST ACROSS THE AREA...CAUSING SCATTERED
THUNDERSTORMS TO DEVELOP WEDNESDAY INTO WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
13
Flash Flood, Champaign
- When
- September 14, 3:00 PM CST to 6:00 PM CST
- Where
- Champaign County, Champaign
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
2 to 3 inches of rain fell in the Champaign area in a short period of time. The heavy rainfall caused an underpass in Champaign to become impassible, with 3 to 4 feet of water on the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Puerto Rico, September 14 to 17, 20044 deaths · 1 injured · $170 million · 13 events
- Lightning Strike in Texas, September 14, 20041 death · 40 injured · 4 events
- Flash Flooding and Flooding in Minnesota, September 14 to 17, 20041 death · $1.4 million · 9 events
- Flash Flooding and Flooding in Minnesota, September 14 to 19, 2004$28 million · 9 events
- Tropical Storm in U.S. Virgin Islands, September 14 to 17, 2004$6.2 million · 2 events
- Flash Flooding and Hail in Iowa, September 14 to 15, 2004$583,000 · 1 in hail · 13 events
- Hail in Nebraska, September 14, 2004$260,000 · 1.75 in hail · 2 events
- Hurricane in Mississippi, September 14 to 16, 2004$200,000 · 5 events
- Damaging Winds and Lightning Strike in Texas, September 14, 20041 injured · $80,000 · 61 kt wind · 4 events
- Hail in Nebraska, September 14, 2004$14,000 · 1.75 in hail · 9 events
- High Surf in Hawaii, September 14 to 15, 200416 events
- Hail and High Wind in Colorado, September 14, 20042 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422357.